Virginia, 2012

Damaging Winds in Virginia, March 28, 2012

March 28, 2012 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 28, 3:17 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 28, 3:17 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT WED MAR 28 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION THIS EVENING. HIGH PRESSURE
BUILDS OVER THE AREA THURSDAY AND FRIDAY. A LOW PRESSURE SYSTEM AND
ASSOCIATED COLD FRONT WILL AFFECT THE REGION LATE FRIDAY NIGHT
THROUGH SATURDAY. HIGH PRESSURE RETURNS SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WEAK COLD FRONT CONTINUES TO TRACK SOUTHWARD THIS AFTERNOON AND WILL
PASS THROUGH OUR FA MAINLY BETWEEN 00Z AND 06Z THIS EVENING. AN
INCREASED PRESSURE GRADIENT AHEAD OF THE FRONT IS RESULTING IN
WARM BUT WINDY CONDITIONS THIS AFTERNOON. GUSTS BETWEEN 30-35 MPH
WILL BE COMMON UNTIL SUNSET. CURRENT REGIONAL RADAR MOSAIC SHOWS A
BROKEN LINE OF SHOWERS AND TSTMS ALONG THE FRONT. LATEST HRRR AND
RUC FORECAST GUIDANCE HAS THE LINE MOSTLY DISSIPATING BEFORE
REACHING OUR NORTHERN AREAS AROUND SUNSET. WILL MAINTAIN SLIGHT CHC
POPS THROUGH THIS EVENING TO ACCOUNT FOR THE POSSIBILITY THAT THIS
ACTIVITY HOLDS TOGETHER BUT NOT OVERLY CONFIDENT THAT IT WILL BE
MUCH OF AN ISSUE GIVEN DRY LOW-LEVEL DOWNSLOPE FLOW AND LACK OF
INSTABILITY. ONCE THE FRONT DROPS SOUTH OF THE FA OVERNIGHT WILL
SEE WIND SHIFT TO THE NW. LOWS WILL BE MILDER THAN LAST NIGHT...IN
THE 50S TO LOW 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL BEGIN BUILDING SE
ON THURSDAY. SHOULD BE ENOUGH OF A PRESSURE GRADIENT BETWEEN LOW
PRESSURE OFF THE NEW ENGLAND COAST AND THE HIGH OVER THE GREAT
LAKES TO ALLOW FOR BREEZY NW WINDS (ESPECIALLY EASTERN AREAS
THROUGH MID AFTN). DRY AIRMASS BUILDING IN WITH THE SFC HIGH WILL
ALLOW FOR PLENTY OF SUNSHINE. LOW-LEVEL THICKNESS VALUES/H85 TEMPS
SUPPORT HIGHS FROM THE MID-60S ON THE LOWER MD EASTERN SHORE TO
THE LOW/MID 70S IN THE SW ZONES. TURNING CHILLY AGAIN THURSDAY
NIGHT WITH THE SFC HIGH BUILDING OVERHEAD AND DRY AIR IN PLACE. LOWS
IN THE UPR 30S TO LOW 40S. FOR FRIDAY...THE SFC HIGH MOVES
OFFSHORE AND ALLOWS FOR A S-SE FLOW. ANY PRECIP IS EXPECTED TO
REMAIN TO OUR SOUTH ALONG A WEAK WARM FRONT. AN ONSHORE COMPONENT
TO THE WIND WILL CAUSE THE COOLEST TEMPS TO BE NEAR THE COAST.
HIGHS WILL RANGE FROM NR 60 ON THE LWR MD EASTERN SHORE TO THE LOW
70S IN OUR SW ZONES. AN AREA OF LOW PRESSURE WILL TRACK ACROSS THE
REGION LATE FRIDAY NIGHT THROUGH SATURDAY MORNING BEFORE MOVING
OFFSHORE SATURDAY AFTERNOON. BEST CHANCE FOR PRECIP WILL BE ACROSS
OUR NORTHERN ZONES FRIDAY NIGHT...CLOSEST TO THE APPROACHING LOW.
WILL THEN CARRY LOW END CHC POPS ALL AREAS ON SATURDAY AS THE SFC
LOW TRAVERSES THE REGION. LOWS FRIDAY NIGHT IN THE UPR 40S TO MID
50S. HIGHS SATURDAY FROM THE 60S ON THE EASTERN SHORE TO THE
MID/UPR 70S IN OUR SW ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A COLD FRONT IS EXPECTED TO DROP THROUGH THE MID ATLANTIC SATURDAY
NIGHT FOLLOWED BY HIGH PRESSURE BUILDING IN FROM THE NORTH LATE
SATURDAY NIGHT INTO SUNDAY. THERE IS SOME DISAGREEMENT AMONGST MODEL
GUIDANCE WITH RESPECT TO HOW QUICKLY THE HIGH MOVES OFF THE COAST
SUNDAY AFTERNOON. GIVEN THAT THE HIGH APPEARS RATHER WEAK WILL GO
WITH THE IDEA OF IT MOVING OFF THE COAST BY AFTERNOON WITH HIGH
TEMPERATURES REACHING THE UPPER 60S IN THE EASTERN SHORE TO MID 70S
IN THE PIEDMONT. LOW-LEVEL WARM AIR SURGES INTO THE REGION BY MONDAY
ALONG WITH DOWNSLOPE FLOW AND THIS WILL RESULT IN MUCH WARMER HIGH
TEMPERATURES. MAXIMA WERE RAISED INTO THE UPPER 70S TO LOW 80S WEST
OF THE BAY...BUT LATEST LOW-LEVEL THICKNESSES WOULD SUPPORT LOW TO
MID 80S INLAND. TUESDAY SHOULD REMAIN MILD AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. MOISTURE WITH THIS FRONT IS UNCERTAIN AT
THIS TIME...SO SLIGHT CHANCE POPS WILL BE MAINTAINED. MORE SEASONAL
TEMPERATURES SHOULD ARRIVE BEHIND THE FRONT FOR MIDWEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A STRONG SURFACE PRESSURE GRADIENT AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTH WILL CONTINUE TO DRIVE A 15-20KT SW
WIND WITH 25-30KT GUSTS THROUGH LATE AFTERNOON/EARLY EVENING. A
BROKEN LINE OF THUNDERSTORMS NEAR THE MASON-DIXON LINE AS OF
17-18Z IS EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AS IT
APPROACHES THE LOCAL THE LOCAL TAF SITES VERY LATE THIS AFTERNOON.
SBY WOULD APPEAR TO HAVE THE BEST CHANCE (ALBEIT LOW) OF A TS AROUND
22-00Z...WITH A FEW SHOWERS PROGRESSING DOWN THE COAST LATER THIS
EVENING. CONFIDENCE OF SHRA OR TS AFFECTING A TERMINAL IS LOW...SO
NO WEATHER HAS BEEN INCLUDED WITH THE 18Z TAF ISSUANCE. THE COLD
FRONT CLEARS THE REGION LATER TONIGHT WITH A GUSTY NW WIND
DEVELOPING THURSDAY MORNING (ESPECIALLY NEAR THE COAST). THERE IS
A POTENTIAL FOR ANOTHER ROUND OF 15-20KT SUSTAINED WIND WITH
25-30KT GUSTS.

&&

.MARINE...
A COLD FRONT CROSSES THE MID ATLANTIC COAST TONIGHT FOLLOWED BY HIGH
PRESSURE BUILDING IN FROM THE NORTH THURSDAY. THE SW WIND OF TODAY
WILL DECLINE THIS EVENING...BEFORE SHIFTING TO THE NW AND INCREASING
ONCE AGAIN LATE. A MODESTLY STRONG NW WIND SHOULD CONTINUE DURING
THE DAY THURSDAY...BEFORE DIMINISHING THURSDAY NIGHT AS HIGH
PRESSURE SETTLES OVERHEAD. CURRENT SCA HEADLINES WILL BE MAINTAINED
AS IS...ALTHOUGH LATEST GUIDANCE SUGGEST SCA CONDITIONS COULD END
BEFORE THURSDAY NIGHT. HIGH PRESSURE SHIFTS OFFSHORE FRIDAY AS LOW
PRESSURE APPROACHES FROM THE WEST. THIS AREA OF LOW PRESSURE CROSSES
THE MARINE AREA FRIDAY NIGHT AND SATURDAY...WITH HIGH PRESSURE
RETURNING SATURDAY NIGHT INTO SUNDAY. HIGH PRESSURE SETTLES OFF THE
SOUTHEAST COAST EARLY NEXT WEEK.

&&

.FIRE WEATHER...
DRY AND BREEZY CONDITIONS ON THURSDAY MAY ENHANCE FIRE DANGER
ESPECIALLY IF THERE IS NOT ANY RAIN WITH THE WEAK COLD FRONTAL
PASSAGE TONIGHT. NW WINDS WILL AVERAGE 12-20 MPH THURSDAY WITH
GUSTS UP TO 25 MPH. THE STRONGEST WINDS ARE EXPECTED DURING THE
MORNING AND EARLY AFTERNOON. ALSO...RH VALUES ARE EXPECTED TO
TUMBLE THURSDAY AFTERNOON...LIKELY FALLING INTO THE 22-32 PERCENT
RANGE. AFTER COORDINATING WITH THE FIRE AGENCIES IN MD AND
VA...WILL NOT BE ISSUING ANY HEADLINES ATTM BECAUSE CONFIDENCE IS
NOT HIGH ENOUGH THAT WE SEE WIDESPREAD 20 MPH SUSTAINED
WINDS...ESPECIALLY DURING PEAK HEATING IN THE AFTERNOON. WILL SEE
HOW MUCH RAIN FALLS TONIGHT AND THEN WILL LIKELY ISSUE AN ENHANCED
FIRE DANGER STATEMENT FOR A PORTION OF OUR MD AND VA COUNTIES
EARLY THURSDAY MORNING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ630>634-656-658.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR ANZ650-652-654.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...AJZ
AVIATION...AJZ
MARINE...AJZ
FIRE WEATHER...JDM
Hazardous weather outlook, Mar 28, 2:53 PM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT WED MAR 28 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-292000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
353 PM EDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

SOUTHWEST WINDS GUSTING TO AROUND 30 MPH WILL CONTINUE UNTIL
SUNSET BEFORE DISSIPATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY AND BREEZY CONDITIONS ON THURSDAY MAY ENHANCE FIRE DANGER IN
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-292000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
353 PM EDT WED MAR 28 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-656-658-292000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
353 PM EDT WED MAR 28 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 28, 7:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
807 PM EDT WED MAR 28 2012

VAZ060>064-067>078-080>085-090-290100-
AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-
DINWIDDIE VA-ESSEX VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-
HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
WESTMORELAND VA-
807 PM EDT WED MAR 28 2012

...SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL VIRGINIA THROUGH 9
PM...

AT 800 PM EDT...NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED
STRONG THUNDERSTORMS ALONG A LINE FROM LADYSMITH TO CHESNUT OAKS TO
PROSPECT...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING AND HEAVY RAIN FROM THESE STORMS. THESE
STORMS WILL BE NEAR SPARTA AROUND 810 PM...SALVIA AROUND 820
PM...REXBURG AROUND 830 PM...BRAYS FORK AROUND 840 PM...ROBLEY
AROUND 850 PM AND ALFONSO AROUND 900 PM.

LAT...LON 3734 7862 3736 7854 3734 7851 3735 7846
      3739 7843 3757 7786 3810 7746 3793 7636
      3735 7679 3711 7757 3730 7864

FORECASTER: ALBRIGHT

The radar

The Norfolk radar (KAKQ), 69 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
March 28, 7:20 PM EST
Where
Richmond County, 47.66 mi SW of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.480, -77.480

Large tree was downed on Oberlin Road.

Thunderstorm Wind, Middlesex

When
March 28, 8:12 PM EST
Where
Middlesex County, 0.88 mi SE of Church View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.670, -76.670

Trees were downed along Mount Zion Road near Highway 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368507, 368508.